Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 294, NWS North Platte, NE

July 20, 2009Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 20, 2009, 3:39 PM MDT for Cherry County, Nebraska. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2009, 3:39 PM MDT (21:39 UTC)
Expired
Jul 20, 2009, 4:30 PM MDT
In force
51 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Cherry County, NE

The radar

The North Platte radar (KLNX), 97 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 2:25 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2009-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 757 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2009-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
757 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
1370 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 202139
SVRLBF
NEC031-202230-
/O.NEW.KLBF.SV.W.0294.090720T2139Z-090720T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
339 PM MDT MON JUL 20 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 430 PM MDT

* AT 337 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES EAST OF HIGHWAY 61 CROSSING THE SNAKE
  RIVER...OR 35 MILES SOUTHEAST OF GORDON...AND MOVING SOUTH AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROUND LAKE BY 400 PM MDT...
  SPECKEL MEIR LAKE BY 420 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
MONDAY EVENING FOR WESTERN NEBRASKA.

&&

LAT...LON 4226 10127 4223 10196 4271 10194 4272 10138
TIME...MOT...LOC 2139Z 343DEG 23KT 4258 10158

$$

POWER
3 follow-up statements
000 
WWUS53 KLBF 202201
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
401 PM MDT MON JUL 20 2009

NEC031-202230-
/O.CON.KLBF.SV.W.0294.000000T0000Z-090720T2230Z/
CHERRY NE-
401 PM MDT MON JUL 20 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR WEST CENTRAL CHERRY COUNTY...

AT 359 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR HIGHWAY 61 CROSSING THE SNAKE
RIVER...OR 31 MILES SOUTHEAST OF GORDON...MOVING SOUTH AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 61 MILE MARKER 190 BY 410 PM MDT...
  7 MILES WEST OF ROUND LAKE BY 420 PM MDT...
  INTERSECTION OF HIGHWAY 61 AND SURVEY VALLEY ROAD BY 425 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
MONDAY EVENING FOR WESTERN NEBRASKA.

&&

LAT...LON 4226 10127 4223 10196 4263 10194 4264 10139
TIME...MOT...LOC 2201Z 344DEG 20KT 4250 10173

$$

POWER
000 
WWUS53 KLBF 202213
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
413 PM MDT MON JUL 20 2009

NEC031-202230-
/O.CON.KLBF.SV.W.0294.000000T0000Z-090720T2230Z/
CHERRY NE-
413 PM MDT MON JUL 20 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR WEST CENTRAL CHERRY COUNTY...

AT 411 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED NEAR HIGHWAY 61
MILE MARKER 190...OR 35 MILES SOUTHEAST OF GORDON...MOVING SOUTH AT
25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES WEST OF ROUND LAKE BY 420 PM MDT...
  INTERSECTION OF HIGHWAY 61 AND SURVEY VALLEY ROAD BY 425 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
MONDAY EVENING FOR WESTERN NEBRASKA.

&&

LAT...LON 4226 10127 4223 10196 4259 10193 4241 10133
TIME...MOT...LOC 2212Z 344DEG 20KT 4244 10171

$$

POWER
000 
WWUS53 KLBF 202225
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
425 PM MDT MON JUL 20 2009

NEC031-202235-
/O.EXP.KLBF.SV.W.0294.000000T0000Z-090720T2230Z/
CHERRY NE-
425 PM MDT MON JUL 20 2009

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CHERRY COUNTY
WILL EXPIRE AT 430 PM MDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
MONDAY EVENING FOR WESTERN NEBRASKA.

LAT...LON 4226 10127 4223 10196 4259 10193 4241 10133
TIME...MOT...LOC 2225Z 344DEG 20KT 4237 10168

$$

POWER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:25 PM MDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 20, 2:25 PM MDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
325 PM CDT MON JUL 20 2009

.SYNOPSIS...
UPPER LOW OVER SOUTH CENTRAL CANADA...DEEP TROUGH THROUGH THE
GREAT LAKES AND H5 RIDGE OVER THE WESTERN CONUS. AT THE SURFACE
WEAK COLD FRONT THROUGH THE NORTHERN PLAINS. WEAK SURFACE LOW OVER
EASTERN COLORADO WITH INVERTED TROUGH THROUGH WESTERN NEBRASKA.

&&

.DISCUSSION...
MODELS IN GOOD AGREEMENT THROUGH THURSDAY ACROSS THE CENTRAL
PLAINS.  BY FRIDAY SOME DIFFERENCES ENTER INTO THE FORECAST
INVOLVING THE STRENGTH OF THE WESTERN RIDGE.  GFS MAINTANAINS A
RIDGE ACROSS THE ROCKIES EXTENDING INTO BRITISH COLUMBIA AND
BRINGING NORTH NORTHWEST FLOW OVER NEBRASKA.  THE EUROPEAN DAMPENS
THE RIDGE AND BRINGS MORE WESTERLY FLOW.  THIS DIFFERENCE IS DUE TO
THE DIFFERENT HANDLING OVER THE GREAT LAKES.  THE GFS DEVELOPS A
CLOSED LOW OVER THE LAKES AND ROTATES IT DEEP INTO THE UPPER
MISSISSIPPI RIVER VALLEY AND THEN BACK OVER LAKE MICHIGAN. GFS
ENSEMBLE RUNS SHOW THE OPERATIONAL RUN WITH THE WANDERING CLOSED LOW
TO BE AN OUTLIER.  HOWEVER AM NOT CONFIDENT IN THIS EUROPEAN
SOLUTION OF A BROAD FLAT WESTERN RIDGE AND NONE OF THE GFS ENSEMBLES
SHOW THE RIDGE FLATTENING.  SO WILL TRY TO HOLD ON TO THE STATUS QUO
IN THE FORECAST AND SEE WHAT LATER MODEL RUNS BRING.  AM INCLINED TO
LEAN NEW DAY SEVEN IN THE DIRECTION OF DAY 6 AND ASSUME THE WESTERN
RIDGE REMAINS IN PLACE UTILIZING A PERSISTANCE TYPE FORECAST
MODEL...UNTIL I SEE GREATER MODEL CONSISTENCY.

TONIGHT TDS IN THE 60S AND POOLED ALONG FRONTAL BOUNDARY. SB
CAPES IN THE 1500-2000 J/KG RANGE. MODERATELY UNSTABLE WITH
ISOLATED ONGOING PRECIPITATION. AS THE FRONT BEGINS IS SOUTHWARD
PUSH EXPECT STORMS TO FIRE WITH INCREASING COVERAGE AND SOME
STORMS COULD BECOME SEVERE.

.TUESDAY AND WEDNESDAY...THE FRONT PASSES OUT OF THE STATE HOWEVER SURFACE
HIGH PRESSURE SLIDES QUICKLY SOUTH AND ALL MODELS SHOWING RESULTANT
UPSLOPE FLOW BRINGING THUNDERSTORMS BACK INTO THE SOUTHWEST BY 12Z
WEDNESDAY. POPS ALREADY IN THE GRIDS AND LEFT BUT THE TRAJECTORY OF
THE HIGH SEEMS TO BE SUCH THAT ANY UPSLOPE SHOULD BE JUST OUTSIDE OF
OUR CWA.

.THURSDAY AND FRIDAY...A FRONTAL BOUNDARY CROSSES THE AREA AND THIS
SHOULD PROVIDE A FOCUS FOR THUNDERSTORM ACTIVITY WHICH WILL BE THE
FOCUS.

.IN THE EXTENDED...THE WEEKEND AND EARLY NEXT WEEK SHOW THE
POTENTIAL FOR WARMER TEMPERATURES IF THE EUROPEAN IS FOLLOWED.  WE
MAY SEE A RETURN TO THE 90S.

&&

.AVIATION...
FRONT HAS PUSHED THROUGH KVTN BUT POST FRONTAL TRW OVER THE
DAKOTAS PUSHING SOUTHEAST HAVE INCLUDED TEMPO GROUPS FOR KVTN
THROUGH EARLY EVENING WITH MVFR CONDITIONS VISIBILITIES. KLBF
LOOKS MORE UNCERTAIN FOR THUNDERSTORMS HAVE LEFT OUT OF THE TAF
THIS EVENING. STRATUS SIGNATURE SEEN AT KLBF FOR EARLY MORNING
POST FRONTAL WILL TAKE A CLOSER LOOK AT TAF ISSUANCE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL
11 PM CDT /10 PM MDT/ THIS EVENING FOR
NEZ004-005-022>027-035>038-056>059-069>071-094.

&&

SHORT TERM/EXTENDED...POWER/HIRSCH
AVIATION...KECK
Hazardous weather outlook, Jul 20, 2:55 PM MDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
355 PM CDT MON JUL 20 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-212100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
355 PM CDT MON JUL 20 2009 /255 PM MDT MON JUL 20 2009/

...SEVERE THUNDERSTORM WATCH TONIGHT FOR WESTERN AND PORTIONS OF
NORTH CENTRAL NEBRASKA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A WEAK COLD FRONT WILL MOVE TO THE SOUTH OVER WESTERN AND NORTH
CENTRAL NEBRASKA TONIGHT. THUNDERSTORMS THAT DEVELOP ALONG THE
FRONT WILL BECOME SEVERE WITH LARGE HAIL AND DAMAGING THUNDERSTORM
WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WEDNESDAY THROUGH FRIDAY...HEAT...MOISTURE AND INSTABILITY WILL
RETURN. A STATIONARY FRONT WILL BE LOCATED SOMEWHERE ACROSS THE
CENTRAL PLAINS. THE FRONT AND ANY DISTURBANCE WHICH CROSSES THE
CENTRAL PLAINS COULD BE SUFFICIENT FOR THUNDERSTORM DEVELOPMENT.
WINDS ALOFT WILL CONTINUE TO BE STRONG SUPPORTIVE OF ISOLATED
SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL OR WIND DAMAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

POWER

In the hours before

Local storm report, Jul 20, 2:18 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
318 PM CDT MON JUL 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             6 NE ASHBY              42.09N 101.85W
07/20/2009  M1.00 INCH       CHERRY             NE   PUBLIC

&&

CARMEL
Local storm report, Jul 20, 2:44 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
344 PM CDT MON JUL 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             MERRIMAN                42.92N 101.70W
07/20/2009  M1.00 INCH       CHERRY             NE   FIRE DEPT/RESCUE

            1 INCH DIAMETER HAIL OCCURRING AT TIME OF REPORT...ALONG
            WITH ESTIMATED 50 TO 60 MPH WINDS AND HEAVY RAINFALL.

&&

CARMEL
Local storm report, Jul 20, 2:59 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
359 PM CDT MON JUL 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             28 S VALENTINE          42.47N 100.55W
07/20/2009  E0.25 INCH       CHERRY             NE   PUBLIC

&&

CARMEL
Local storm report, Jul 20, 3:11 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
411 PM CDT MON JUL 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             10 W ARTHUR             41.57N 101.89W
07/20/2009  M1.25 INCH       ARTHUR             NE   PUBLIC

            50 CENT PIECE HAIL FALLING ALONG WITH VERY HEAVY RAIN.

&&

CARMEL
Local storm report, Jul 20, 3:24 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
424 PM CDT MON JUL 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             29 S VALENTINE          42.45N 100.55W
07/20/2009  M1.25 INCH       CHERRY             NE   PUBLIC

            HEAVY RAIN REPORTED AT TIME OF HAIL REPORT.

&&

CARMEL
Local storm report, Jul 20, 3:27 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
427 PM CDT MON JUL 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             10 SW ARTHUR            41.47N 101.83W
07/20/2009  M1.75 INCH       ARTHUR             NE   PUBLIC

&&

CARMEL

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:13 PM MDTSevere Thunderstorm WarningLBFArthur, Grant, Hooker, McPherson47 min
Jul 20, 1:52 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Sheridan53 min
Jul 20, 2:22 PM MDTSevere Thunderstorm WarningLBFCherry53 min
Jul 20, 2:26 PM MDTSevere Thunderstorm WarningLBFArthur, Grant49 min
Jul 20, 2:55 PM MDTSevere Thunderstorm WarningLBFCherry50 min
Jul 20, 3:02 PM MDTSevere Thunderstorm WarningLBFCherry43 min
Jul 20, 3:04 PM MDTSevere Thunderstorm WarningLBFArthur, Garden, Keith41 min
Jul 20, 3:39 PM MDTSevere Thunderstorm WarningLBFArthur, Deuel, Garden, Keith36 min
Jul 20, 4:03 PM MDTSevere Thunderstorm WarningLBFChase, Keith, Perkins42 min
Jul 20, 4:08 PM MDTSevere Thunderstorm WarningLBFDeuel, Keith, Perkins22 min
Jul 20, 4:24 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker36 min
Jul 20, 4:31 PM MDTTornado WarningLBFChase, Perkins29 min
Jul 20, 4:36 PM MDTSevere Thunderstorm WarningLBFChase, Keith, Perkins24 min
Jul 20, 4:54 PM MDTSevere Thunderstorm WarningLBFChase, Perkins38 min
Jul 20, 4:58 PM MDTSevere Thunderstorm WarningLBFChase25 min
Jul 20, 5:32 PM MDTSevere Thunderstorm WarningLBFArthur, Garden28 min
Jul 20, 5:54 PM MDTSevere Thunderstorm WarningLBFArthur36 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.